What to expect after insertion of Paragard IUD

Originally Published: August 9, 2013
Share this
Dear Alice,

I got the Paragard IUD eight days ago, and since then I have been spotting and cramping. The cramps are not bad at all, but I thought they'd stop after a couple of days and they haven't. How long should I expect the cramping to continue (when I'm not having my period)?

Thanks, Worried with IUD

Dear Worried with IUD,

Don’t worry! Spotting and cramping during the first few weeks (or even months) after ParaGard insertion is completely normal. That, erm, period of time may seem daunting, but it pares in comparison to the extremely long lasting effectiveness of the device — did you know it can prevent pregnancy for up to 10 years? However, spotting and cramping are annoying and painful, and with all the birth control options on the market, there’s no reason to endure severe or long lasting pain or spotting related to any particular birth control method. Assuming you and your doctor have chosen ParaGard as the best option for you, consider sticking it out for at least a few months — but if you want to change to another birth control method, that’s a perfectly reasonable choice as well.

ParaGard, a non-hormonal intrauterine contraceptive device, works by preventing sperm from reaching an egg. Its T-shaped frame wrapped in copper wire continuously releases copper into the uterine lining, which causes an inflammatory reaction that is toxic to sperm. Better yet, ParaGard has a built-in backup plan — if sperm successfully fertilizes an egg despite the inflammatory reaction in the uterus, ParaGard prevents the fertilized egg from attaching to the lining of the uterus, making pregnancy nearly impossible. ParaGard has a failure rate close to only one percent!

ParaGard is a popular birth control method because it is low maintenance, very effective, and reversible. It differs from another favored IUD device, Mirena, in that it is entirely hormone-free, which many women prefer. However, like all birth control methods, ParaGard comes with a list of possible side effects. The most common side effects associated with ParaGard include heavier, longer periods, as well as spotting between cycles, both of which usually decrease after two to three months. Other common side effects include anemia, backaches, pain during sex, vaginal infection and discharge, and faintness.

Rare side effects of the ParaGard device include pelvic inflammatory disease, perforation of the uterine walls, and involuntary expulsion of the device. Contact your health care providerr if you experience cramping or spotting that lasts longer than 90 days, or if you experience chills, fever, unusual or bad smelling vaginal discharge, heavy bleeding, severe abdominal pain or tenderness, symptoms of pregnancy, or signs of the device shifting place or becoming dislodged.

In summary, cramping and spotting eight days after insertion is common, and even to be expected. However, you should contact your health care provider if you suspect any unusual or severe side effects. And remember, IUD’s do not prevent the transmission of sexually transmitted infections. If you’re a Columbia student, pick up some free safer sex materials at various campus locations using the Safer Sex Map!

Alice

March 7, 2014

554019
All my friends who have an IUD love thiers. I haven't ventured there yet, but it's definitely something to consider and now I understand my options more clearly. Thanks!
All my friends who have an IUD love thiers. I haven't ventured there yet, but it's definitely something to consider and now I understand my options more clearly. Thanks!